North Carolina, 2014

Damaging Winds in North Carolina, January 11, 2014

January 11, 2014 · NWS ILM · 2 events in 2 counties and zones

Unseasonably warm and humid air was in place ahead of a strong cold front. The environment was characterized as high shear and modest CAPE, up to 1500 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Unseasonably warm and humid air was in place ahead of a strong cold front. The environment was characterized as high shear and modest CAPE, up to 1500 J/kg. Line segments did move into or form across the forecast area during the mid and late afternoon. Some of these segments briefly bowed out, producing strong to damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jan 11, 3:43 PM EST, 6 minutes earlier.

Area forecast discussion, Jan 11, 3:43 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
343 PM EST SAT JAN 11 2014

.SYNOPSIS...
AN ENERGETIC COLD FRONT WILL PUSH ACROSS THE AREA THIS AFTERNOON
INTO EARLY EVENING...BRINGING THE RISK OF STRONG TO SEVERE
THUNDERSTORMS. HIGH PRESSURE WILL FOLLOW SUNDAY THROUGH MONDAY
BRINGING DRY CONDITIONS WITH SLIGHTLY ABOVE NORMAL TEMPERATURES.
A SERIES OF COLD FRONTS ACCOMPANIED WITH WIDELY SCATTERED SHOWERS
WILL MOVE ACROSS THE AREA AND OFFSHORE TUESDAY THROUGH WEDNESDAY.
COLD HIGH PRESSURE WITH DRY CONDITIONS WILL BE THE MAINSTAY FOR
LATE THIS UPCOMING WEEK AND WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AS OF 3:30 PM SATURDAY...PRESENT SHOWER AND THUNDERSTORM ACTIVITY
WILL CONTINUE TO SPREAD EAST DURING THE REMAINDER OF THIS AFTERNOON
AND INTO THE EARLY EVENING. WE ARE EXPECTING 100 PERCENT
PRECIPITATION COVERAGE THIS AFTERNOON AND HAVE MODIFIED THE FORECAST
ACCORDINGLY. OUR ENTIRE FORECAST AREA IS NOW UNDER A COUPLE OF
TORNADO WATCHES THAT EXPIRE AT 6 PM AND 8 PM RESPECTIVELY. THUS FAR
WE HAVE NOT ISSUED ANY WARNINGS...NOR HAVE THERE BEEN ANY DAMAGE
REPORTS...BUT THIS COULD CHANGE AS THE AFTERNOON AND EVENING EVOLVE.

MAJOR FOCUS FOR TODAY AND THIS EVENING REMAINS THE POTENTIAL FOR
SEVERE WEATHER DURING HIGH SHEAR/LOW CAPE EVENT ASSOCIATED WITH AN
ADVANCING COLD FRONT AND A VERY UNSEASONABLY WARM AND MOIST AIRMASS.
INSTABILITY IS STILL EXPECTED TO REMAIN ON THE MODEST SIDE...BUT A
STRONG LLJ IN ADVANCE OF A SHARP UPPER TROUGH AND STRONG ASCENT
ASSOCIATED WITH THE VIGOROUS COLD FRONT IS SETTING THE STAGE FOR
POTENTIAL SEVERE WEATHER IN THE FORM OF DAMAGING WINDS FROM STRONG
SHOWERS OR THUNDERSTORMS AND POSSIBLY TORNADOES EMBEDDED WITHIN LINE
ECHO WAVE PATTERNS.

THE COLD FRONT WILL SWEEP ACROSS THE EASTERN CAROLINAS THIS EVENING
AND OFFSHORE BY AROUND MIDNIGHT. THE THREAT FOR SEVERE WEATHER WILL
END WITH FROPA...WITH MODEL SOUNDINGS SHOWING A RAPIDLY DRYING
ATMOSPHERIC COLUMN IN THE PRE-DAWN HOURS OF SUNDAY. A STRONG
SOUTHERLY FLOW IN ADVANCE OF THE FRONT WILL KEEP TEMPERATURES THIS
AFTERNOON WELL ABOVE NORMAL DESPITE OVERCAST CONDITIONS...WITH HIGHS
IN THE LOWER TO MID 70S MOST PLACES. OVERNIGHT LOWS WILL CONTINUE TO
RUN ABOVE AVERAGE...IN THE MID 40S...AS COLDEST AIR WILL SLIGHTLY
LAG FROPA.

WILL LIKELY BE RAISING PREVIOUSLY FORECAST QPF AMOUNTS AS SOME
PLACES INLAND HAVE ALREADY SEEN 2 INCHES WITH MORE ON THE WAY.
EXPECT MOST PLACES WILL SEE AT LEAST ONE INCH EVENT TOTALS.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
AS OF 330 PM SATURDAY...PROGRESSIVE WX PATTERN ALOFT AND AT THE
SFC WILL BE ON TAP FOR THE SHORT TERM PERIOD WITH AN EXITING UPPER
S/W TROF EARLY SUNDAY...FOLLOWED BY A RATHER LOW AMPLITUDE S/W
UPPER RIDGE PUSHING EASTWARD AND CROSSING THE FORECAST AREA DURING
MONDAY.

AT THE SFC...THE FORECAST AREA WILL EXPERIENCE A CFP JUST PRIOR TO
THE START OF THE SHORT TERM PERIOD. LOOK FOR POST COLD FRONTAL
WEAK COLD AIR ADVECTION AND A TIGHTENED SFC PG TO KEEP WINDS
SOMEWHAT BLUSTERY FOR A GOOD PART OF THE DAY ON SUNDAY. SFC HIGH
PRESSURE CENTERED ALONG THE NORTHERN PORTIONS OF THE GULF OF
MEXICO WILL RIDGE/EXTEND ACROSS THE FA SUNDAY...AIDING THE
DOWNSLOPE TRAJECTORY IN THE WIND FIELD WHICH WILL HELP SCOUR OUT
ANY LEFTOVER MOISTURE. BY LATE SUNDAY AFTERNOON AND NIGHT...THE
PROGRESSIVE WX PATTERN WILL RESULT IN AN ELONGATED CENTER OF SFC
HIGH PRESSURE EXTENDING ACROSS THE SOUTHEAST STATES. WINDS WILL
RELAX AND LIKELY DECOUPLE AFTER SUNSET SUNDAY FOLLOWED BY A DECENT
SFC BASED TEMP INVERSION THAT WILL DEVELOP AND PERSIST ACROSS THE
FA SUNDAY NIGHT. VARIOUS MODEL MOS GUIDANCE KEEPS SUNDAYS MAX/MIN
TEMPS SLIGHTLY ABOVE CLIMATOLOGICAL NORMS.

FOR MONDAY INTO MONDAY NIGHT...THE PROGRESSIVE WX PATTERN
CONTINUES AS THE N-S MID-LEVEL RIDGE AXIS PUSHES ACROSS AND EAST
OF THE CAROLINA COASTS. THE CENTER OF THE SFC HIGH WILL ALSO SLIDE
OFF THE SE U.S. COAST EARLY MONDAY...AND PUSH WELL OFFSHORE
DURING THE DAY MONDAY. RETURN FLOW AROUND THE DEPARTING HIGH WILL
PRODUCE SE-S WARM AIR ADVECTION FLOW. LOOK FOR MON HIGHS AND
MONDAY NITE LOWS TO PUSH 10 TO 15 DEGREES ABOVE THE CLIMO NORMS. A
MID-LEVEL S/W TROF WILL APPROACH FROM THE WEST MONDAY NIGHT AND
MAY TAP SOME GULF OF MEXICO MOISTURE AS WELL AS LOW LEVEL ATLANTIC
MOISTURE. THE EASTWARD MOVING SFC COLD FRONT ACCOMPANYING THE
UPPER S/W TROF WILL BE ON THE DOORSTEPS OF THE FA BY TUE MORNING.
WILL CONTINUE THE LOW CHANCE FOR LIQUID PCPN MONDAY NIGHT INTO
TUE...PRIOR TO THE CFP.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 330 PM SATURDAY...THE LONGWAVE UPPER LEVEL PATTERN BECOMES
BETTER ESTABLISHED DURING THIS TIME PERIOD. WITH THE UPPER TROF IN
VARIOUS AMPLIFICATION PHASES AFFECTING ROUGHLY THE EASTERN ONE-
THIRD TO ONE-HALF OF THE UNITED STATES...AND THE UPPER RIDGE
BASICALLY FROM THE ROCKIES WESTWARD TO THE PACIFIC OCEAN. MODELS
DURING THIS TIME PERIOD ARE IN BETTER AGREEMENT WITH THE
MANIFESTATION OF THIS LONG-WAVE UPPER LEVEL PATTERN. HOWEVER...
THEY DO DIFFER WITH THE TIMING AND AMPLIFICATION OF SUCCESSIVE
MID-LEVEL S/W TROFS THAT HELP CARVE THIS LONGWAVE PATTERN OUT.
OVERALL...VARIOUS MODEL MOS GUIDANCE INDICATE MAX/MIN TEMPS ACROSS
THE FA WILL RETURN BACK TO NEAR NORMAL DURING THE MID WEEK PERIOD.
BY THE END OF THE NEXT WEEK AND INTO THE WEEKEND...LATEST GFS MOS
GUIDANCE DOES INDICATE MAX/MIN TEMPS TO RUN 5 TO 15 DEGREES BELOW
CLIMO NORMS. THIS A RESULT OF THE HUDSON BAY VORTEX PARTIALLY
DROPPING OUT OF CANADA...FURTHER AMPLIFYING THE LONGWAVE UPPER
TROF ACROSS THE EASTERN THIRD OF THE U.S. PCPN CHANCES WILL BE
RATHER SMALL AND OCCUR PRIOR TO EACH CFP.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
AS OF 18Z...LIFR SEA FOG/STRATUS AT KCRE SHOULD IMPROVE TO MVFR OVER
THE NEXT COUPLE OF HOURS AS STRONGER WINDS AND LIFT AHEAD OF A RAPIDLY
APPROACHING COLD FRONT OVERSPREAD THE COASTAL TERMINALS. SSW WINDS
GUSTING TO 20-30 KNOTS CAN BE EXPECTED EARLY THIS AFTERNOON ALONG
WITH MVFR CIGS. A BAND OF SHOWERS AHEAD OF THE COLD FRONT WILL
PRODUCE TEMPO HEAVY RAIN/LIFR VSBYS/WIND GUSTS TO 35 KTS AT
KFLO/KLBT AND WILL MOVE EAST TO THE COASTAL TERMINALS AROUND 21Z.
ANY THUNDERSTORMS SHOULD BE ISOLATED THUS WILL NOT MENTION IN TAFS.
GENERALLY MVFR/TEMPO IFR EXPECTED AFTER THE INITIAL BAND OF SHOWERS
MOVES THROUGH. BY 23Z THE FRONT SHOULD MOVE THROUGH KFLO/KLBT WITH
RAIN ENDING AND FLIGHT CONDITIONS IMPROVING TO VFR. BY 02Z THE FRONT
WILL MOVE THROUGH KCRE/KMYR AND KILM AROUND 03Z. VFR EXPECTED
THROUGH REMAINDER OF THE TAF VALID PERIOD WITH NW WINDS.

EXTENDED OUTLOOK...VFR BECOMING MVFR/TEMPO -RA MON NIGHT INTO EARLY
TUE WITH ANOTHER COLD FRONT. VFR TUESDAY. BREEZY WED AHEAD OF A
STRONGER COLD FRONT. A SLIGHT CHANCE OF RAIN THURSDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3:30 PM SATURDAY...SMALL CRAFT ADVISORY CONTINUES THROUGH THE
NEAR TERM FOR ALL WATERS AS A STRONG SOUTHERLY FLOW IN ADVANCE OF A
STRONG COLD FRONT BRINGS SEAS UP IN EXCESS OF 6 FT. THE FRONT WILL
MOVE OFFSHORE BY AROUND MIDNIGHT WITH WINDS TURNING OFFSHORE.
RESULTING LIMITATION ON FETCH WILL ALLOW NEAR-SHORE WATERS TO
SUBSIDE BELOW 6 FT. HOWEVER...WINDS WILL BE STRONG ENOUGH TO
MAINTAIN RESIDUAL SEAS OF AT LEAST 6 FT BETWEEN 10 AND 20 NM FROM
SHORE.

SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 330 PM SATURDAY...SMALL CRAFT ADVISORY CONDITIONS WILL BE
ONGOING AT THE START OF THE DAY...SUNDAY...WITH COLD AIR ADVECTION
COMBINED WITH A TIGHTENED SFC PG PRODUCING W TO NW WINDS AT 15 TO
25 KT AND SIGNIFICANT SEAS AT 4 TO 7 FT AT THE START. THE
ELONGATED CENTER OF THE SFC HIGH WILL PUSH ACROSS THE WATERS
SUNDAY NIGHT INTO EARLY MON. THIS WILL PRODUCE DIMINISHING
WIND SPEEDS AND SUBSIDING SIGNIFICANT SEAS...THAT WILL BOTH DROP
BELOW ADVISORY CRITERIA WELL BEFORE SUNDAY NIGHTFALL. FOR
MONDAY...RETURN SE-S FLOW AROUND THE DEPARTING OFFSHORE HIGH WILL
START THE DAY. THE APPROACH OF THE NEXT COLD FRONT LATE MONDAY AND
MONDAY NIGHT WILL VEER WINDS TO SW AND INCREASE THEM AS THE SFC
PG TIGHTENS. THE INITIAL RETURN WAA FLOW WILL HAVE A DIFFICULT
TIME REACHING THE OCEAN SFC OVER THE COASTAL WATERS. THIS DUE TO
A STABLE SFC BASED MARINE LAYER WITH CURRENT SSTS ONLY IN THE 40S
TO LOW 50S. INCREASING SIGNIFICANT SEAS ARE EXPECTED LATE MONDAY...
BUT WILL BE A RESULT OF THE BUILDING WIND DRIVEN WAVES OVER THE
ADJACENT OFFSHORE WARM ATLANTIC WATERS WHICH WILL BLEED INTO THE
OUTER ILM LOCAL WATERS. SCEC OR POSSIBLY ANOTHER SCA MAY
MATERIALIZE MONDAY NIGHT. SIGNIFICANT SEAS WILL BE GOVERNED BY
LOCALLY OR ADJACENTLY PRODUCED WIND DRIVEN WAVES AT 5 TO 7 SECOND
PERIODS. LATEST WAVEWATCH3 MODEL DATA INDICATES AN UNDERLYING 1-2
FOOT LAZY ESE GROUND SWELL AT 10 SECOND PERIODS WILL CO-EXIST.

LONG TERM /TUESDAY THROUGH THURSDAY...
AS OF 330 PM SATURDAY...A PROGRESSIVE WX PATTERN WILL BE ON DECK
FOR THE ILM COASTAL WATERS. NOT LOOKING FOR MUCH IN TERMS IN
SENSIBLE WEATHER...BUT MORE-SO WITH CHANGING WIND DIRECTION AND
SPEEDS AND THE LOCALLY PRODUCED SIGNIFICANT SEAS. LOOKING AT A CFP
EARLY TUESDAY...FOLLOWED BY WEAK CAA AND A BRIEF TIGHTENED SFC PG
DURING TUESDAY. MODELS HAVE COME INTO A BETTER AGREEMENT THAT A
MORE POTENT SECONDARY COLD FRONTAL PASSAGE WILL OCCUR EARLY
WEDNESDAY. BETTER DYNAMICS WITH RESPECT TO STRONGER CAA AND A
TIGHTENED SFC PG WILL PRODUCE WINDS AND RESULTING SIGNIFICANT
SEAS THAT BREACH SCEC OR SCA THRESHOLDS. SIG. SEAS WILL BE
GOVERNED BY LOCALLY PRODUCED WIND DRIVEN WAVES...WITH AVERAGE
PERIODS AT 4.5 TO 6.0 SECONDS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EST SUNDAY FOR AMZ250-252-254-
     256.

&&

SYNOPSIS...DCH
NEAR TERM...REK
SHORT TERM...DCH
LONG TERM...DCH
AVIATION...MRR/BJR
Hazardous weather outlook, Jan 11, 2:15 PM EST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
215 PM EST SAT JAN 11 2014

NCZ099-105>110-SCZ039-053>056-121915-
COLUMBUS-INLAND PENDER-COASTAL PENDER-INLAND NEW HANOVER-
COASTAL NEW HANOVER-INLAND BRUNSWICK-COASTAL BRUNSWICK-WILLIAMSBURG-
INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-COASTAL GEORGETOWN-
215 PM EST SAT JAN 11 2014

...TORNADO WATCH 6 IN EFFECT UNTIL 8 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-121915-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
215 PM EST SAT JAN 11 2014

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EST SUNDAY...
...TORNADO WATCH 6 IN EFFECT UNTIL 8 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-SCZ017-023-024-032-033-121915-
ROBESON-BLADEN-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
215 PM EST SAT JAN 11 2014

...TORNADO WATCH 4 IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 11, 12:44 PM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1244 PM EST SAT JAN 11 2014

NCZ087-SCZ017-024-111815-
DILLON-MARLBORO-ROBESON-
1244 PM EST SAT JAN 11 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS DILLON...MARLBORO AND
ROBESON COUNTIES THROUGH 115 PM EST...

AT 1243 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
BINGHAM...OR ABOUT 10 MILES WEST OF DILLON...MOVING NORTHEAST AT 55
MPH.

SOME LOCATIONS IMPACTED INCLUDE DILLON...RED SPRINGS...ALMA...
BINGHAM...BROWNSVILLE...BUIE...ELROD...HAMER...LITTLE
ROCK...MAXTON...MINTURN AND OAK GROVE. MUCH OF THE WESTERN HALVES OF
DILLON AND ROBESON COUNTIES WILL BE AFFECTED BY THESE STORMS.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
BRIEF HEAVY DOWNPOURS AND PONDING WATER ON ROADS.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST SATURDAY EVENING
FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

&&

LAT...LON 3492 7897 3489 7892 3484 7891 3428 7952
      3439 7969 3440 7968 3464 7947 3464 7945
      3476 7935 3478 7934 3484 7929 3484 7919
      3496 7904
TIME...MOT...LOC 1743Z 219DEG 48KT 3442 7953

BACON
Special weather statement, Jan 11, 1:25 PM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
125 PM EST SAT JAN 11 2014

NCZ087-111900-
ROBESON-
125 PM EST SAT JAN 11 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS ROBESON COUNTY THROUGH 200
PM EST...

AT 124 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 20 MILES NORTHEAST OF PARKTON TO
RENNERT...MOVING NORTHEAST AT 60 MPH.

SOME LOCATIONS IMPACTED INCLUDE RED SPRINGS...BUIE...REX...SHANNON...
ST. PAULS...LUMBER BRIDGE...PARKTON AND RENNERT.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

THESE STORMS POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...CLOUD
TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT IS RECOMMENDED THAT
YOU REMAIN INDOORS UNTIL THE STORMS PASS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST SATURDAY EVENING
FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

&&

LAT...LON 3491 7894 3481 7889 3455 7910 3475 7921
      3484 7920 3496 7904
TIME...MOT...LOC 1824Z 227DEG 52KT 3512 7883 3479 7905

III
Special weather statement, Jan 11, 1:45 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
145 PM EST SAT JAN 11 2014

NCZ087-096-111915-
BLADEN-ROBESON-
145 PM EST SAT JAN 11 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS BLADEN AND ROBESON COUNTIES
THROUGH 215 PM EST...

AT 145 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM JEROME TO SMITHS...MOVING NORTHEAST AT 60 MPH.

SOME LOCATIONS IMPACTED INCLUDE AMMON...DUART...HOWELLSVILLE...
JEROME...RUSKIN...SMITHS...TOLARSVILLE...WHITE OAK AND TAR HEEL.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST SATURDAY EVENING
FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

&&

LAT...LON 3484 7847 3457 7884 3460 7900 3485 7883
      3485 7854
TIME...MOT...LOC 1845Z 221DEG 52KT 3486 7876 3463 7890

III
Local storm report, Jan 11, 3:45 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
345 PM EST SAT JAN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND DMG     3 ENE OAK GROVE         34.37N  79.50W
01/11/2014                   DILLON             SC   911 CALL CENTER

            DOWNED TREE ON I-95 SOUTHBOUND AT MILE MARKER 184

&&

EVENT NUMBER ILM1400001

BJR
Local storm report, Jan 11, 3:47 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
347 PM EST SAT JAN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     1 W LATTA               34.34N  79.45W
01/11/2014                   DILLON             SC   911 CALL CENTER

            DOWNED TREE ON HIGHWAY 917 NEAR LATTA

&&

EVENT NUMBER ILM1400002

BJR

The radar

The Wilmington radar (KLTX), 82 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bladen

When
January 11, 3:49 PM EST to 3:50 PM EST
Where
Bladen County, 3.37 mi WNW of Dublin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.668, -78.775

A tree was reported down at the intersection of Highway 131 and Reedy Meadow Road. The time was estimated based on radar data.

Thunderstorm Wind, Columbus

When
January 11, 3:50 PM EST to 3:51 PM EST
Where
Columbus County, 5.61 mi E of Evergreen
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.407, -78.803

The roof of a double wide home was reportedly damaged along Red Store Road. The time was estimated based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 496526, 496528.